Signs of Opioid Overdose

13783867 - the man
 

Signs of Opioid Overdose

Unlike many drugs, opioids are legal with a doctor’s prescription. Popular painkillers like Vicodin, OxyContin, Hydrocodone, Codeine, and Fentanyl all fall within the opioid category. Users may start taking these pills to alleviate pain but quickly build tolerance and develop a dependence on these drugs. In turn, users often increase their intake to not only treat pain but also achieve a high.

Opioids depress the respiratory system and alter the parts of the user’s brain that regulate breathing. As a result, overdose of these drugs can result in loss of consciousness or even death.

Three of the most common signs of overdose include small pupils, loss of consciousness, and respiratory depression (marked by slowed or erratic breathing and/or pulse). The user’s fingernails or skin may turn gray, blue, or purple due to poor circulation. Limp muscles, clammy or itchy skin, vomiting, confusion, sleepiness, lessened alertness, and an inability to talk are all possible signs of overdose. The user may drift off to “sleep” and make gurgling or choking sounds that are similar to snoring. If someone you know uses opioids and is exhibiting these symptoms, call 911 immediately.

Opioid users may exhibit some of these signs due to a high without actually experiencing overdose. One crucial difference between the two is a failure to respond to outside stimulus. If a user is unresponsive or unconscious, seek medical attention immediately. If you are unsure if your loved one is high or overdosing, it is always best to err on the side of caution and seek help. If an opioid user falls asleep while high, try to wake them up and keep them awake.

Certain behaviors can increase the risk of overdose and even death. Combining opiates with alcohol or sedatives greatly increases that risk, and users with a history of substance abuse or alcoholism are especially susceptible to overdose. Overdose is most common among men who are slightly older in age, but men and women of any age can overdose. Those with a high-prescribed dosage and dependence on the drug are at greater risk, as are users with a history of mental health instability.

Opioid overdose can be fatal, but death is rarely immediate. With prompt medical intervention, opioid abusers can survive overdose. Most overdoses are witnessed by a friend or family member, so if you see a loved one exhibiting the signs of opioid overdose, do not delay in calling 911.

The best way to reduce the risk of opioid overdose is to reduce dependence on the drug. Although withdrawal symptoms are uncomfortable, they are neither permanent nor fatal. If you or a loved one is struggling with addiction to prescription painkillers or other opioids, please contact The Owl’s Nest today.